Tennessee, 2018

Flood in Tennessee, April 15 to 16, 2018

April 15 to 16, 2018 · NWS MRX · 1 event in 1 county or zone

Low pressure tapping Gulf moisture produced rainfall areawide. Rain was heavier and more persistent during the evening over the mountainous terrain of the northeast tip of Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Low pressure tapping Gulf moisture produced rainfall areawide. Rain was heavier and more persistent during the evening over the mountainous terrain of the northeast tip of Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 15, 8:34 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 15, 8:34 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
934 PM EDT Sun Apr 15 2018

.DISCUSSION...A cold front will continue its slow progression
across the Southern Appalachian Region tonight. Then...the
associated upper low will begin to wrap low level moisture and
produce weak lift over the region late tonight into Monday. As a
result... scattered light showers will continue to move through
the Southern Appalachian Region through the night. Cooler air
moving in behind the cold front will allow temperatures to fall
into the 30s and low 40s. Higher elevations...mainly along the
Appalachian Mountains...can expect sub-freezing temperatures and
a Freeze Warning has been issued. Additionally...with the cooler
air...the lingering rain showers will transition to snow over
higher terrain and elevations mainly above 3000 feet could see
some minor snow accumulations...generally less than 2 inches. An
SPS has been issued for this. The strong winds have decreased over
the region however winds will remain elevation through the night
with locally breezy and gusty winds possible. The current
forecast is on track...will update to remove evening wording.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             39  50  37  71 /  20  10   0   0
Knoxville McGhee Tyson Airport, TN  39  46  34  68 /  50  20  10   0
Oak Ridge, TN                       40  47  33  67 /  40  20  10   0
Tri Cities Airport, TN              41  44  31  60 /  70  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning until 10 AM EDT Monday for Cherokee-Clay.

TN...Freeze Warning until 10 AM EDT Monday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.

VA...None.
&&

mjb
Hazardous weather outlook, Apr 15, 2:41 PM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 PM EDT Sun Apr 15 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
341 PM EDT Sun Apr 15 2018 /241 PM CDT Sun Apr 15 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Below freezing temperatures are forecast for the higher
elevations of the Southern Appalachians late tonight into Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost will be possible across the entire area Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 15, 8:34 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
934 PM EDT Sun Apr 15 2018

TNZ018-041-043-045-047-072-074-087-VAZ001-002-006-008-160945-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Lee-Wise-Russell-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Jonesville,
Wise, Norton, Lebanon, and Abingdon
934 PM EDT Sun Apr 15 2018

...LIGHT SNOW ACCUMULATIONS POSSIBLE ACROSS THE HIGHER
ELEVATIONS...

Colder air will move in tonight and lingering rain showers will
mix with and change to snow showers across some of the higher
elevations across Southwest Virginia and the mountains of East
Tennessee. These snow showers will continue into Monday. Some of
the higher elevations will pick up an inch or two of snow
accumulation by Monday evening, mainly at elevations above 3500
feet.

Roads that cross any of these higher elevation areas may become
slick and hazardous later tonight into Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sullivan

When
April 15, 10:30 PM EST to April 16, 12:15 AM EST
Where
Sullivan County, 1.5 mi ENE of Thomas Bridge to 2 mi NE of Thomas Bridge
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.508, -82.245

Parking lot at Bristol Motor Speedway flooded, with water entering a few souvenir tents set up for a race event.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748506.